Alert archive / Virginia / High Wind Warnings in 2025
High Wind Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind warning at Mar 6, 2025, 3:30 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 7 counties in Virginia. It was in force for 16 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 6, 2025, 3:30 AM EST (08:30 UTC)
- Expired
- Mar 6, 2025, 7:00 PM EST
- In force
- 16 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Grayson County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 8:00 AM EST | NON-TSTM WND DMG | Jefferson, NC | Multiple reports of downed trees across roads and on powerlines throughout the county during the early morning and day of March 6. |
| Mar 6, 9:46 AM EST | NON-TSTM WND GST 60 | 1 Ese Check, VA | |
| Mar 6, 10:15 AM EST | NON-TSTM WND GST 60 | 1 W Aho, NC | |
| Mar 6, 11:44 AM EST | NON-TSTM WND GST 59 | 3 E Byllesby, VA | |
| Mar 6, 12:35 PM EST | NON-TSTM WND GST 58 | 1 Se Boone, NC | AWOS at Boone reported 50 kt wind gust or about 58 mph. |
| Mar 6, 3:30 PM EST | NON-TSTM WND DMG | 2 Ne Cave Spring, VA | Downed power line near intersection of Strother Rd SW and Creston Ave SW. |
| Mar 6, 4:48 PM EST | NON-TSTM WND DMG | 3 Ene Cave Spring, VA | Downed power lines near the intersection of Franklin Rd SW and Avenham Ave SW. |
| Mar 6, 5:01 PM EST | NON-TSTM WND GST 54 | 2 Ne Lambsburg, VA | In the Fancy Gap area. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123 WWUS71 KRNK 060830 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 330 AM EST Thu Mar 6 2025 NCZ001-002-018-VAZ015>017-061900- /O.UPG.KRNK.WI.Y.0009.000000T0000Z-250307T0900Z/ /O.NEW.KRNK.HW.W.0002.250306T0830Z-250307T0000Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of Troutdale, Floyd, Boone, Whitetop, West Jefferson, Galax, Sparta, Volney, and Independence 330 AM EST Thu Mar 6 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 35 mph with gusts up to 60 mph. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Carroll, Floyd, and Grayson Counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered power outages are expected. Travel will be difficult, especially for high profile vehicles. This includes I-77 through Fancy Gap. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. Do not park under trees. && $$ NCZ003-019-VAZ007-009>014-018>020-022>024-032>035-WVZ042>044-507-508- 061900- /O.CON.KRNK.WI.Y.0009.000000T0000Z-250307T0900Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of Alderson, Duo, Bland, Bedford, Buena Vista, Rocky Mount, Hinton, Lexington, Rainelle, Blacksburg, Radford, New Castle, Marion, Quinwood, Amherst, Pearisburg, Wytheville, Bluefield, Flat Top, Wilkesboro, Dobson, Clifton Forge, Hix, Roanoke, Covington, Fincastle, Hot Springs, Stuart, Lewisburg, Salem, White Sulphur Springs, Tazewell, Union, and Pulaski 330 AM EST Thu Mar 6 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST FRIDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Portions of north central and northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...Until 4 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ AMS
2 follow-up statements
860 WWUS71 KRNK 061742 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1242 PM EST Thu Mar 6 2025 VAZ022-070000- /O.UPG.KRNK.WI.Y.0009.000000T0000Z-250307T0900Z/ /O.EXA.KRNK.HW.W.0002.000000T0000Z-250307T0000Z/ Roanoke- Including the cities of Salem and Roanoke 1242 PM EST Thu Mar 6 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph. * WHERE...Roanoke County. * WHEN...Until 7 PM EST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ NCZ001-002-018-VAZ015>017-070000- /O.CON.KRNK.HW.W.0002.000000T0000Z-250307T0000Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of Independence, Whitetop, Galax, West Jefferson, Troutdale, Floyd, Boone, Volney, and Sparta 1242 PM EST Thu Mar 6 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Carroll, Floyd, and Grayson Counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ NCZ003-019-VAZ007-009>014-018>020-023-024-032>035-WVZ042>044-507-508- 070000- /O.CON.KRNK.WI.Y.0009.000000T0000Z-250307T0900Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Quinwood, Clifton Forge, Flat Top, Amherst, Stuart, White Sulphur Springs, Bluefield, Hot Springs, Duo, Wilkesboro, Pulaski, Hinton, Hix, Rocky Mount, Bland, Covington, Marion, Blacksburg, Wytheville, Fincastle, Buena Vista, Pearisburg, Union, Tazewell, Lewisburg, Alderson, Rainelle, Lexington, New Castle, Dobson, Radford, and Bedford 1242 PM EST Thu Mar 6 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST FRIDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Portions of north central and northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...Until 4 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SH
484 WWUS71 KRNK 062338 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 638 PM EST Thu Mar 6 2025 NCZ001-002-018-VAZ015>017-022-070845- /O.EXP.KRNK.HW.W.0002.000000T0000Z-250307T0000Z/ /O.EXA.KRNK.WI.Y.0009.000000T0000Z-250307T0900Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of Independence, Volney, Roanoke, Troutdale, West Jefferson, Floyd, Boone, Galax, Sparta, Whitetop, and Salem 638 PM EST Thu Mar 6 2025 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY... ...HIGH WIND WARNING WILL EXPIRE AT 7 PM EST THIS EVENING... * WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Carroll, Floyd, Grayson, and Roanoke Counties. * WHEN...Until 4 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ NCZ003-019-VAZ007-009>014-018>020-023-024-032>035-WVZ042>044-507-508- 070845- /O.CON.KRNK.WI.Y.0009.000000T0000Z-250307T0900Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Bluefield, Union, Dobson, Radford, New Castle, Hot Springs, Hix, Stuart, Covington, Marion, Amherst, Pulaski, Blacksburg, Alderson, Quinwood, Lewisburg, Hinton, Bedford, Wytheville, Fincastle, Rocky Mount, Clifton Forge, White Sulphur Springs, Buena Vista, Bland, Wilkesboro, Rainelle, Tazewell, Pearisburg, Flat Top, Lexington, and Duo 638 PM EST Thu Mar 6 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST FRIDAY... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Portions of north central and northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...Until 4 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ BMG
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Mar 6, 12:58 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Mar 6, 12:58 AM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1258 AM EST Thu Mar 6 2025
.SYNOPSIS...
The weather will be colder and windy, with mountain snow
showers on Thursday. Another cold front will bring a chance of
precipitation to the mountains Friday night and Saturday.
&&
.NEAR TERM /THROUGH TODAY/...
As of 650 PM EST Wednesday...
Last few showers with occasional thunder still remain just east
of the Blue Ridge. Should continue to see a downtrend in
coverage and intensity of these over the next couple of hours.
Upslope showers will then increase across the west as wind
begins to shift from southwest to west. Rain showers at first,
but will then transition to snow showers in the highest
elevations across West Virginia by early Thursday. No changes in
snowfall amounts and wind gusts this evening. Headlines also
remain unchanged.
As of 200 PM EST Wednesday...
Key messages:
- Wind Advisory expanded for all areas along and west of
the Blue Ridge.
- Upslope snow showers look to develop during the overnight
hours tonight for western facing slopes, with
showers/flurries expanding east into other locations west
of the Blue Ridge.
Secondary cold front, upper trough and cold air aloft is
currently pushing into the region, which will lead to additional
isolated to scattered showers/thunderstorms for the next several
hours this afternoon and evening. Upslope Rain showers will
change to snow showers starting late this evening, primarily
after 10pm ET. The combination of cold air advection and
pressure rises will result in gusty winds from the west and
northwest. Along with CAA and pressure rises, an 50-60 knot
850mb northwesterly jet looks to develop across the region
through Friday morning. This jet will only enhance some of the
gusts expected across higher terrain locations. Given that gusts
are expected to surge to 45-55 mph during the afternoon on
Thursday, a Wind Advisory has been issued for the entire area
west of the Blue Ridge. The westerly component to the wind will
aid in downslope flow east of the Blue Ridge. Clouds will clear
out overnight. Will stay close to NBM guidance for highs
temperatures today and lows tonight. Upslope snow showers look
to end by Thursday evening for SE West Virginia.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
Key Messages:
1. Windy through Friday morning.
2. Precipitation chances late Friday night into Saturday morning,
highest over the mountains.
Northwest flow aloft looks to continue overnight Thursday, but
becomes more zonal by midday Friday. With this, should start to
see any ongoing upslope precipitation diminish through the
morning hours on Friday. However, another shortwave approaches
from the central Plains late Friday evening, and with this
additional upper level support, could see another round of
precipitation in the west overnight Friday into Saturday. An
upper trough also deepens over the southwest US during this same
time frame, but there are differences in the deterministic
models as to where the heaviest precipitation associated with
this system goes, and most are keeping across the southeast US,
mainly along and south of the Carolinas, at this time. That
being said, cannot rule out showers making it up to the VA/NC
border and into the VA Southside later on Saturday.
Temperatures through this period will be warming slightly by
Saturday, with highs in the low 60s in the Piedmont, but only in the
40s and 50s along and west of the Blue Ridge. Friday will see
similar temperatures in the west, in the 40s and 50s, but lower in
the east, in the mid 50s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM EST Wednesday...
Key Messages:
1. Precipitation chances continue through Sunday in the Piedmont.
2. Warming trend for the beginning of the work week.
A low pressure system will be moving across the southeastern US
during the latter half of the weekend, with surface high pressure
pushing into the Mid Atlantic from the west. The surface low looks
to deepen as it nears the coast, but the high looks to keep most of
the precipitation to the south of the forecast area at this time.
However, there are still some differences in the models as to where
the axis of heavier precipitation develops through Sunday, so
forecast uncertainty is higher for Sunday. Probabilities for 24 hour
precipitation exceeding a tenth of an inch through Sunday evening is
about 35 to 45% south of the VA/NC state line. After Sunday, surface
high pressure slides across the southeast and expands into the Mid
Atlantic, which will keep the forecast area dry for the remainder of
the long term forecast period.
Temperatures trend warmer through the first half of the work week,
and the Piedmont will see temperatures in the mid 70s by Wednesday.
Sunday will be the coolest day of the period, in the mid 40s to near
50 west of the Blue Ridge, and mid to upper 50s in the east.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 1250 AM EST Wednesday...
Cold front and leading edge of much colder air had advanced
into eastern Virginia and North Carolina. VFR clouds were over
the piedmont and MVFR to IFR in the foothills and piedmont. The
wind was from the west at 15 to 25 kts with gusts up to 40 kts.
This strong upslope will result in snow showers on the western
slopes of the central Appalachians through much of the day.
Upslope snow will taper during the afternoon, but do not expect
KLWB and BLF to return to VFR until around 00Z/7PM.
Average confidence for wind, ceiling, and visibility.
.EXTENDED AVIATION OUTLOOK...
High pressure should provide VFR flight conditions on Friday.
Another low pressure system expected to bring rain and sub-VFR
flight conditions to the mountains Friday night and Saturday.
The chance of rain remains North Carolina and southern Virginia
Sunday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 4 AM EST Friday for VAZ007-009>020-022>024-
032>035.
NC...Wind Advisory until 4 AM EST Friday for NCZ001>003-018-019.
WV...Wind Advisory until 4 AM EST Friday for WVZ042>044-507-508.
&&
SYNOPSIS...EB
NEAR TERM...AMS/BMG/EB
SHORT TERM...AS
LONG TERM...AS
AVIATION...AMS/BMGHazardous weather outlook, Mar 5, 2:37 PM EST, 12 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 237 PM EST Wed Mar 5 2025 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 061945- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 237 PM EST Wed Mar 5 2025 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-061945- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 237 PM EST Wed Mar 5 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
High Wind Warnings in Virginia, 2025High Wind Warnings in North Carolina, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.